Liouville theorems, a priori estimates, and blow-up rates for solutions of indefinite superlinear parabolic problems

  • Juraj Földes Nashville


In this paper we establish new nonlinear Liouville theorems for parabolic problems on half spaces. Based on the Liouville theorems, we derive estimates for the blow-up of positive solutions of indefinite parabolic problems and investigate the complete blow-up of these solutions. We also discuss a priori estimates for indefinite elliptic problems.


a priori estimates Liouville theorems blow-up rate positive solution indefinite parabolic problem 

MSC 2010

35B09 35B44 35B45 35B53 35J61 35K59 


  1. [1]
    N. Ackermann, T. Bartsch, P. Kaplický and P. Quittner: A priori bounds, nodal equilibria and connecting orbits in indefinite superlinear parabolic problems. Trans. Am. Math. Soc. 360 (2008), 3493–3539.CrossRefzbMATHGoogle Scholar
  2. [2]
    H. Amann: Existence and regularity for semilinear parabolic evolution equations. Ann. Sc. Norm. Super. Pisa, Cl. Sci., IV. Ser. 11 (1984), 593–676.zbMATHMathSciNetGoogle Scholar
  3. [3]
    D. Andreucci and E. DiBenedetto: On the Cauchy problem and initial traces for a class of evolution equations with strongly nonlinear sources. Ann. Sc. Norm. Super. Pisa, Cl. Sci., IV. Ser. 18 (1991), 363–441.zbMATHMathSciNetGoogle Scholar
  4. [4]
    P. Baras and L. Cohen: Complete blow-up after Tmax for the solution of a semilinear heat equation. J. Funct. Anal. 71 (1987), 142–174.CrossRefzbMATHMathSciNetGoogle Scholar
  5. [5]
    M. F. Bidaut-Véron: Initial blow-up for the solutions of a semilinear parabolic equation with source term. In: Équations aux dérivées partielles et applications. Gauthier-Villars, Éd. Sci. Méd. Elsevier, Paris, 1998, pp. 189–198.Google Scholar
  6. [6]
    X. Cabré: On the Alexandroff-Bakelman-Pucci estimate and the reversed Hölder inequality for solutions of elliptic and parabolic equations. Commun. Pure Appl. Math. 48 (1995), 539–570.CrossRefzbMATHGoogle Scholar
  7. [7]
    Y. Du and S. Li: Nonlinear Liouville theorems and a priori estimates for indefinite superlinear elliptic equations. Adv. Diff. Equ. 10 (2005), 841–860.zbMATHMathSciNetGoogle Scholar
  8. [8]
    A. Farina: Liouville-type theorems for elliptic problems. Handbook of differential equations: Stationary partial differential equations, Vol. IV (M. Chipot, ed.). Elsevier/North-Holland, Amsterdam, 2007, pp. 60–116.Google Scholar
  9. [9]
    M. Fila and P. Souplet: The blow-up rate for semilinear parabolic problems on general domains. NoDEA Nonlinear Differ. Equ. Appl. 8 (2001), 473–480.CrossRefzbMATHMathSciNetGoogle Scholar
  10. [10]
    M. Fila, P. Souplet, and F. B. Weissler: Linear and nonlinear heat equations in L δq spaces and universal bounds for global solutions. Math. Ann. 320 (2001), 87–113.CrossRefzbMATHMathSciNetGoogle Scholar
  11. [11]
    A. Friedman and B. McLeod: Blow-up of positive solutions of semilinear heat equations. Indiana Univ. Math. J. 34 (1985), 425–447.CrossRefzbMATHMathSciNetGoogle Scholar
  12. [12]
    B. Gidas and J. Spruck: A priori bounds for positive solutions of nonlinear elliptic equations. Commun. Partial Differ. Equations 6 (1981), 883–901.CrossRefzbMATHMathSciNetGoogle Scholar
  13. [13]
    Y. Giga and R. V. Kohn: Characterizing blowup using similarity variables. Indiana Univ. Math. J. 36 (1987), 1–40.CrossRefzbMATHMathSciNetGoogle Scholar
  14. [14]
    Y. Giga, S. Matsui, and S. Sasayama: Blow up rate for semilinear heat equations with subcritical nonlinearity. Indiana Univ. Math. J. 53 (2004), 483–514.CrossRefzbMATHMathSciNetGoogle Scholar
  15. [15]
    Y. Giga, S. Matsui, and S. Sasayama: On blow-up rate for sign-changing solutions in a convex domain. Math. Methods Appl. Sci. 27 (2004), 1771–1782.CrossRefzbMATHMathSciNetGoogle Scholar
  16. [16]
    D. Gilbarg and N. S. Trudinger: Elliptic Partial Differential Equations of Second Order. Classics in Mathematics. Springer, Berlin, 2001. Reprint of the 1998 edition.Google Scholar
  17. [17]
    M.A. Herrero and J. J. L. Velázquez: Blow-up behaviour of one-dimensional semilinear parabolic equations. Ann. Inst. Henri Poincaré Anal. Non Linéaire 10 (1993), 131–189.zbMATHGoogle Scholar
  18. [18]
    N. V. Krylov: Nonlinear Elliptic and Parabolic Equations of the Second Order. Mathematics and its Applications (Soviet Series). Vol. 7. D. Reidel Publishing Co., Dordrecht, 1987.Google Scholar
  19. [19]
    G.M. Lieberman: Second Order Parabolic Differential Equations. World Scientific Publishing Co., River Edge, NJ, 1996.zbMATHGoogle Scholar
  20. [20]
    J. López-Gómez and P. Quittner: Complete and energy blow-up in indefinite superlinear parabolic problems. Discrete Contin. Dyn. Syst. 14 (2006), 169–186.zbMATHMathSciNetGoogle Scholar
  21. [21]
    A. Lunardi: Analytic Semigroups and Optimal Regularity in Parabolic Problems. Progress in Nonlinear Differential Equations and their Applications. Vol. 16. Birkhäuser, Basel, 1995.Google Scholar
  22. [22]
    F. Merle and H. Zaag: Optimal estimates for blowup rate and behavior for nonlinear heat equations. Commun. Pure Appl. Math. 51 (1998), 139–196.CrossRefMathSciNetGoogle Scholar
  23. [23]
    P. Poláčik and P. Quittner: Liouville type theorems and complete blow-up for indefinite superlinear parabolic equations. In: Nonlinear elliptic and parabolic problems. Progr. Nonlinear Differential Equations Appl., Vol. 64. Birkhäuser, Basel, 2005, pp. 391–402.Google Scholar
  24. [24]
    P. Poláčik and P. Quittner A Liouville-type theorem and the decay of radial solutions of a semilinear heat equation. Nonlinear Anal. 64 (2006), 1679–1689.CrossRefzbMATHMathSciNetGoogle Scholar
  25. [25]
    P. Poláčik, P. Quittner, and P. Souplet: Singularity and decay estimates in superlinear problems via Liouville-type theorems. I. Elliptic equations and systems. Duke Math. J. 139 (2007), 555–579.CrossRefzbMATHMathSciNetGoogle Scholar
  26. [26]
    P. Poláčik, P. Quittner, and P. Souplet: Singularity and decay estimates in superlinear problems via Liouville-type theorems. II. Parabolic equations. Indiana Univ. Math. J. 56 (2007), 879–908.CrossRefzbMATHMathSciNetGoogle Scholar
  27. [27]
    P. Quittner and F. Simondon: A priori bounds and complete blow-up of positive solutions of indefinite superlinear parabolic problems. J. Math. Anal. Appl. 304 (2005), 614–631.CrossRefzbMATHMathSciNetGoogle Scholar
  28. [28]
    P. Quittner and P. Souplet: Superlinear parabolic problems. Blow-up, global existence and steady states. Birkhäuser Advanced Texts: Basel Textbooks. Birkhäuser, Basel, 2007.Google Scholar
  29. [29]
    P. Quittner, P. Souplet, and M. Winkler: Initial blow-up rates and universal bounds for nonlinear heat equations. J. Differ. Equations 196 (2004), 316–339.CrossRefzbMATHMathSciNetGoogle Scholar
  30. [30]
    J. Serrin: Entire solutions of nonlinear Poisson equations. Proc. London. Math. Soc. (3) 24 (1972), 348–366.CrossRefzbMATHMathSciNetGoogle Scholar
  31. [31]
    J. Serrin: Entire solutions of quasilinear elliptic equations. J. Math. Anal. Appl. 352 (2009), 3–14.CrossRefzbMATHMathSciNetGoogle Scholar
  32. [32]
    S.D. Taliaferro: Isolated singularities of nonlinear parabolic inequalities. Math. Ann. 338 (2007), 555–586.CrossRefzbMATHMathSciNetGoogle Scholar
  33. [33]
    S.D. Taliaferro: Blow-up of solutions of nonlinear parabolic inequalities. Trans. Amer. Math. Soc. 361 (2009), 3289–3302.CrossRefzbMATHMathSciNetGoogle Scholar
  34. [34]
    F.B. Weissler: Single point blow-up for a semilinear initial value problem. J. Differ. Equations 55 (1984), 204–224.CrossRefzbMATHMathSciNetGoogle Scholar
  35. [35]
    F.B. Weissler: An L blow-up estimate for a nonlinear heat equation. Commun. Pure Appl. Math. 38 (1985), 291–295.CrossRefzbMATHMathSciNetGoogle Scholar
  36. [36]
    R. Xing: The blow-up rate for positive solutions of indefinite parabolic problems and related Liouville type theorems. Acta Math. Sin. (Engl. Ser.) 25 (2009), 503–518.CrossRefzbMATHMathSciNetGoogle Scholar

Copyright information

© Institute of Mathematics of the Academy of Sciences of the Czech Republic, Praha, Czech Republic 2011

Authors and Affiliations

  1. 1.NashvilleUSA
  2. 2.Vanderbilt UniversityNasvhilleUSA

Personalised recommendations